advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From the United Kingdom:

My wife has had type 1 diabetes for the last 24 years, and although she has had quite a few hypos (none severe), until last year she never had a seizure at night. However, since she has been put onto three injections per day, she occasionally has seizures at night which are becoming more frequent. She has not changed her way of life at all and is reasonably active.

The seizures are quickly brought to bay with glucose tablets, although she is unaware that she is eating them. I am concerned that I may not be able to get her to eat them in the future as each time it is more of a struggle to get her to chew them.We have been trying to adjust the level of insulin (as advised by our GP) to compensate but are struggling to achieve the required results, but this seems to be very hit and miss. Is there a better way?

Answer:

I am concerned your wife may have hypoglycemia unawareness. The longer the duration of diabetes, and the more frequent the lows, the more likely it is that she will not have symptoms until the sugars are very low. In addition, she is at risk of developing a neurologic effect from the low sugar (seizure or loss of consciousness). Your physician has to be aware of this. The goal is to avoid hypoglycemia.

This is done by setting goals that are different from the usual emphasis on the low normal sugars. Rather, you are more apt to accept a higher sugar to the exclusion of the lows. To do this, you have to have a motivated physician and the help of a diabetes care professional. Frequent monitoring, the appropriate insulin regimen, supplemental snacks, and frequent reporting of your sugars are required.

I would recommend you approach your physician about the use of glucagon. This comes in an Glucagon Emergency Kit and can be given to your wife if she loses consciousness and cannot swallow liquid without fear of aspirating the liquid material. This significantly decreases the response time and will be much quicker than relying on paramedics.

JTL

DTQ-20030618060210
Original posting 25 Jun 2003
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.